Tennessee, 2006

Hail and Damaging Winds in Tennessee, September 23, 2006

September 23, 2006 · NWS OHX · 21 events in 15 counties and zones

16 thunderstorm wind, 3 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
$80,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 23, 2:42 AM CST, 8 minutes earlier.

Area forecast discussion, Sep 23, 2:42 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 AM CDT SAT SEP 23 2006

.DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN.
TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT
BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE
CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN
UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION
HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE
PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO
OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR
HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER.

FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING.
WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL
DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR
CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES
INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD
FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR
NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS
MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY
AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY
RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS
IT CROSSES THE MID STATE LATE TONIGHT.

IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A
MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH
TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING
COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED
TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN
SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST
PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH
THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN
CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST
COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO
RISK.

ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST
OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING
UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT
ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL
KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND
PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR
SHOWERS AND ISOLATED STORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    86  67  75  54 /  50 100  50  10
CLARKSVILLE  84  64  72  51 /  60 100  40  10
CROSSVILLE   81  66  71  51 /  50  90  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY...
ROBERTSON...AND STEWART.

&&

13
Hazardous weather outlook, Sep 22, 4:30 AM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI SEP 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE
TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY IN AREAS WEST OF INTERSTATE
65. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS
IN MIDDLE TENNESSEE ON SATURDAY. THUNDERSTORMS WILL BECOME
NUMEROUS SATURDAY NIGHT AND EARLY SUNDAY...AS THE FRONT SWEEPS
THROUGH. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
...LARGE HAIL...AND ISOLATED TORNADOES.

ALTHOUGH LATE SEPTEMBER IS NOT CONSIDERED A PEAK PERIOD FOR
SEVERE WEATHER IN MIDDLE TENNESSEE...YOU SHOULD REMEMBER THAT
TORNADOES HAVE OCCURRED DURING EVERY MONTH OF THE YEAR. SO...
KEEP INFORMED ABOUT THE WEATHER OVER THE NEXT SEVERAL
DAYS. LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT
MIGHT BE ISSUED...AND BE READY TO SEEK SAFE SHELTER IF A SEVERE
WEATHER WARNING IS ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT DURING THE
NEXT SEVERAL DAYS...UNTIL THE COLD FRONT PASSES ON SUNDAY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 23, 2:50 AM CST
Where
Montgomery County, 1 mi NE of Cunningham
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
36.417, -87.367

Straight line winds demolished and leveled a tobacco barn valued at $50,000. The barn was on a tobacco and strawberry farm located at 400 Seven Mile Ferry Rd. The six acres of tobacco valued at $80,000 was also damaged by the strong winds, for a total damage of $130,000 according to a newspaper article.

Thunderstorm Wind, Montgomery

When
September 23, 3:00 AM CST
Where
Montgomery County, 11 mi SE of Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
36.417, -87.217

A few trees were blown down at 2375 Jarrell Ridge Road and also at 5349 and 5350 Ashland City Highway.

Thunderstorm Wind, Cheatham

When
September 23, 3:15 AM CST
Where
Cheatham County, 11 mi NNW of Ashland City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
36.433, -87.150

A few trees were down. Part of a fence was also blown down. Two homes lost a few shingles located near 7070 U.S. Highway 41A.

Thunderstorm Wind, Smith

When
September 23, 5:07 AM CST
Where
Smith County, 5 mi S of Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -85.933

A few trees were down.

Lightning, Fentress

When
September 23, 5:30 AM CST
Where
Fentress County, 8 mi S of Jamestown
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Lightning struck near the home of Kirby Kennedy on Coon Hunters Rd. The lightning traveled more than 60 feet, creating a ditch up to 2 feet wide and over a foot deep, before it made contact with a swing set in the yard, jumped from one swing set to the other, and continued another 50-plus feet, making a smaller ditch before knocking off part of a gutter downspout on the house. The only visible damage to the house was a small hole which the surge blew out one of the foundation blocks.

Thunderstorm Wind, Smith

When
September 23, 2:30 PM CST
Where
Smith County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -85.967

Trees were down around the county.

Thunderstorm Wind, Clay

When
September 23, 2:40 PM CST
Where
Clay County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -85.533

Trees were down around the county.

Thunderstorm Wind, Macon

When
September 23, 2:45 PM CST
Where
Macon County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -86.000

Trees were down around the county.

Thunderstorm Wind, Sumner

When
September 23, 2:45 PM CST
Where
Sumner County, 4 mi NE of Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.317, -86.567

MIC reported large tree limbs (12-18 inches in diameter) were blown down from a mature oak tree at his residence.

Thunderstorm Wind, Davidson

When
September 23, 3:00 PM CST
Where
Davidson County, West Portion
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.183, -86.900

Emergency Manager reported trees down in the western part of the county.

Hail, Williamson

When
September 23, 3:15 PM CST
Where
Williamson County, 7 mi NW of Nolensville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.783

Thunderstorm Wind, Davidson

When
September 23, 3:30 PM CST
Where
Davidson County, South Portion
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -86.800

Davidson County OEM reported trees down in the southern part of the county.

Thunderstorm Wind, Rutherford

When
September 23, 4:00 PM CST
Where
Rutherford County, 10 mi ENE of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -86.250

A tree was down.

Thunderstorm Wind, Bedford

When
September 23, 4:10 PM CST to 4:15 PM CST
Where
Bedford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -86.450

Sheriff's office reported trees were down around the county.

Thunderstorm Wind, Van Buren

When
September 23, 4:15 PM CST
Where
Van Buren County, Bone Cave
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -85.583

911 dispatcher reported a few trees and power lines were down.

Hail, Van Buren

When
September 23, 4:15 PM CST
Where
Van Buren County, Bone Cave
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -85.583

911 dispatcher reported penny size hail.

Thunderstorm Wind, Cannon

When
September 23, 4:30 PM CST
Where
Cannon County, Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -86.083

Sheriff's office reported a few trees and power lines were down.

Hail, Fentress

When
September 23, 4:45 PM CST
Where
Fentress County, Grimsley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -84.983

Trained spotter reported nickel size hail.

Thunderstorm Wind, Fentress

When
September 23, 4:50 PM CST
Where
Fentress County, Grimsley
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.267, -84.983

Trees were uprooted.

Thunderstorm Wind, Warren

When
September 23, 4:50 PM CST
Where
Warren County, 1 mi NE of Mc Minnville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -85.767

911 dispatcher reported a tree was down.

Lightning, Giles

When
September 23, 4:58 PM CST
Where
Giles County, Pulaski
Reported by
NEWSPAPER
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

A semi tractor trailer truck was engulfed in fire after being struck by lightning at 313 N. First St. behind a locked gate at Walkers Wrecker Service. The Pulaski Fire Department responded and extinguished the blaze. The truck had been totaled after striking 12 horses in the middle of U.S. Highway 64 in Giles County during the wee hours of September 11, 2006.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534473, 5534475, 5534474, 5534476, 5534556, 5534480, 5534481, 5534482, 5534557, 5534483, 5534477, 5534484, 5534485, 5534486, 5534487, 5534488, 5534489, 5534478, 5534479, 5534490, 5534555.